Anti-depressants make bones fragile

NEW YORK: A class of popular drugs used to treat depression could cause bones of the elderly to become more fragile, new studies have shown.

Depression is common among older people and doctors often prescribe a class of antidepressant drugs called selective serotonin reuptake inhibitors (SSRIs).

Two new studies, which have appeared in the Archives of Internal Medicine, a publication of the American Medical Association, have now found that older men and women taking SSRIs had more bone loss than those not taking the drugs, reported science portal News Medical.

A drop in bone mass can lead to osteoporosis – a disease that causes progressive bone loss and bone fractures.

However, researchers say they cannot definitively determine whether the SSRIs are the cause of the increased rates of the bone loss or whether it is due to other differences between SSRI users and non-users. For example, users of such drugs may be less physically active than people not using them.

While Susan Diem of University of Minnesota and colleagues conducted one study, the second was by researchers led by Elizabeth Haney of Oregon Health & Sciences University in Portland.

The researchers say SSRIs inhibit a protein that transports serotonin, a chemical messenger involved in sleep and moods. The protein has also been discovered in bones, raising the possibility that the drugs may affect bone strength.

The scientists suggest that people taking SSRIs may need additional screening or extra protection for their bones.

Source:The Times Of India

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>